Ohio, 2009Damaging Wind and High Wind in Ohio, May 13 to 14, 2009
May 13 to 14, 2009 · NWS ILN · 2 events in 2 counties and zones
Thunderstorms affected western Ohio during the evening of the 13th and again early on the 14th ahead of a cold front. A localized area of high winds occurred near Wilmington on the evening of the 13th in the wake of scattered thunderstorms.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms affected western Ohio during the evening of the 13th and again early on the 14th ahead of a cold front. A localized area of high winds occurred near Wilmington on the evening of the 13th in the wake of scattered thunderstorms. Wind gusts near 60 mph were recorded outside of thunderstorms for a short period of time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 13, 7:14 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, May 13, 7:14 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
814 PM EDT WED MAY 13 2009
.SYNOPSIS...
DISTURBANCE MOVING THROUGH WILL BRING SHOWERS AND THUNDERSTORMS
THIS EVENING. A COLD FRONT WILL BRING MORE SHOWERS AND STORMS LATE
TONIGHT AND THURSDAY. THE FRONT WILL BECOME NEARLY STATIONARY NEAR
THE OHIO RIVER THURSDAY NIGHT BEFORE RETURNING NORTH ON FRIDAY AND
SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SECOND ROUND OF RAIN AND SCATTERED THUNDER MOVING THROUGH CWA.
MODELS INDICATING THIS SHOULD WEAKEN THE NEXT FEW HOURS AS DRIER
AIR WORKS INTO ATMOSPHERE. WILL PLAY LOWERING POPS THROUGH THE
EVENING WITH DETAILS IN THE GRIDS. COLD FRONT SHOULD BRING NEXT
ROUND OF SHOWERS AND STORMS LATE TONIGHT AND THURSDAY MORNING.
SOME POTENTIAL FOR HEAVY RAIN ESPECIALLY NORTHWEST BUT WILL HOLD
OFF ON ANY WATCH AS TODAYS RAINS NOT TOO EXCESSIVE. SEVERE THREAT
APPEARS MINIMAL WITH BEST DYNAMICS TO THE WEST BUT WILL HAVE TO
WATCH LATER TONIGHT. TEMPS NEAR GUID.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
FRONT MOVES THROUGH ON THURSDAY TO OHIO RIVER AREA BY THURSDAY
EVENING. WILL HOLD ON TO CHC POPS ALONG AND SOUTH OF OHIO RIVER
THROUGH THURSDAY NIGHT. DRIER AIR ACROSS THE NORTH SHOULD END
PRECIP BY EARLY AFTERNOON WITH SOME SUN. TEMPS AGAIN NEAR GUID.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
WARM FRONT IS FORECAST TO LIFT NORTH ACROSS THE REGION FRIDAY
AFTERNOON AND EVENING. COULD BE SOME SHOWERS AND THUNDERSTORMS ALONG
AND AHEAD OF THIS BOUNDARY. THEN EXPECT LITTLE ACTIVITY IN THE WARM
SECTOR UNTIL A COLD FRONT APPROACHES ON SATURDAY.
MODELS ARE SHOWING SOME VARIABILITY WITH THE TIMING OF THE COLD
FRONT. IN GENERAL ENSEMBLE MEANS ARE A BIT SLOWER THAN OPERATIONAL
RUNS. AT THIS POINT OPTED TO USE A BIT OF A BROAD BRUSH APPROACH
WITH POPS PEAKING AT LIKELY DURING THE DAY. CHANCE OF PRECIPITATION
SHOULD DIMINISH SATURDAY NIGHT AS THE FRONT CONTINUES TO PUSH SOUTH
AND EAST.
HIGH PRESSURE WILL BUILD IN FOR SUNDAY AND MAINTAIN ITS INFLUENCE
ACROSS THE OHIO VALLEY THROUGH MID WEEK. THE HIGH WILL BRING COOLER
CONDITIONS INITIALLY. BUT OVER TIME READINGS WILL MODERATE CLOSER TO
SEASONAL AVERAGE.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SEVERAL ROUNDS OF TSRA EXPECTED THROUGH THE PERIOD WITH TSTM
COMPLEXES OVER SW OH AND INDIANA EXPECTED IN ADVANCE OF MAIN EVENT
AHEAD OF FROPA. KLUK/KCVG ONSET OF SHRA/TSRA WILL BE AFTER
09Z...THEN PROGRESSING EAST TO MAINLY AFTER 11-12Z AT KCMH/KLCK.
WITH TSTMS SCATTERED/EMBEDDED CAPABLE OF PRODUCING HEAVY
RAIN...OCCASIONAL MVFR LIKELY THOUGH TIMING DIFFICULT ATTM.
CIG/VSBY REDUCTIONS MAINLY IN THE 09-15Z PERIOD. EVEN BRIEF IFR
VSBY/CIGS IN HEAVY RAIN POSSIBLE...THOUGH TIMING CONFIDENCE IS
STILL LOW.
LLJ REMAINS STRONG OVERNIGHT AND WITH FROPA...SO INCREASED GUSTS
THROUGH MUCH OF THE PERIOD. THIS WILL DIMINISH AFTER 19-21Z...WITH
VFR CIGS/VSBYS.
OUTLOOK...CHANCE OF SHOWERS/THUNDERSTORMS FRIDAY NIGHT INTO
SATURDAY NIGHT. MVFR CIGS/VSBYS WILL BE POSSIBLE DURING ALL THREAT
PERIODS.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...JDR
Hazardous weather outlook, May 13, 4:38 AM EST, 15 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
538 AM EDT WED MAY 13 2009
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-140945-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
538 AM EDT WED MAY 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RYAN
In the hours before
Special weather statement, May 13, 7:00 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
800 PM EDT WED MAY 13 2009
OHZ062-063-071-072-140145-
CLINTON OH-WARREN OH-FAYETTE OH-GREENE OH-
800 PM EDT WED MAY 13 2009
...STRONG WINDS ASSOCIATED WITH AN AREA OF SHOWERS WILL AFFECT
GREENE...FAYETTE...NORTHERN WARREN AND NORTHERN CLINTON COUNTIES
THROUGH 945 PM EDT...
AT 853 PM EDT...AN AREA OF HIGH WINDS NORTH OF A LINE OF SHOWERS WAS
PRODUCING WIND GUSTS FROM 40 TO AS HIGH AS 50 MPH ACROSS THE AREA.
THESE GUSTS ARE CAPABLE OF PRODUCING LIGHT DAMAGE.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE WINDS INCLUDE...
WILMINGTON...WASHINGTON COURT HOUSE...GOOD HOPE...WAYNESVILLE...
BLOOMINGBURG...MADISON MILLS AND PANCOASTBURG.
Special weather statement, May 13, 7:44 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
844 PM EDT WED MAY 13 2009
INZ050-058-059-066-140130-
WAYNE IN-FAYETTE IN-UNION IN-FRANKLIN IN-
844 PM EDT WED MAY 13 2009
...A COMPLEX OF STRONG THUNDERSTORMS WILL AFFECT
FRANKLIN...UNION...FAYETTE AND WAYNE COUNTIES THROUGH 930 PM EDT...
AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR HAMBURG...MOVING EAST AT 35 MPH.
THESE STORMS ARE BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...RICHMOND...HAMBURG...BUENA VISTA...ANDERSONVILLE...
OLDENBURG...GLENWOOD...BROOKVILLE...COLUMBIA...METAMORA AND
ALPINE.
THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
Special weather statement, May 13, 8:19 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
919 PM EDT WED MAY 13 2009
INZ050-058-059-066-OHZ060-070-140200-
WAYNE IN-FAYETTE IN-UNION IN-FRANKLIN IN-BUTLER OH-PREBLE OH-
919 PM EDT WED MAY 13 2009
...A COMPLEX OF STRONG THUNDERSTORM WILL AFFECT PREBLE...NORTHERN
BUTLER...NORTHERN FRANKLIN...UNION...FAYETTE AND WAYNE COUNTIES
THROUGH 1000 PM EDT...
AT 914 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
COMPLEX OF STRONG THUNDERSTORMS EXTENDING FROM BROOKVILLE TO NEAR
CONNERSVILLE...MOVING EAST AT 35 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. MUCH
OF THE HIGHEST GUSTS ARE OUT AHEAD OF THE THUNDERSTORMS THEMSELVES.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...LIBERTY...RICHMOND...EATON...WILLIAMSBURG...PHILOMATH.
..CENTERVILLE...BROWNSVILLE...DUNLAPSVILLE...ABINGTON...CLIFTON...
AND WHITEWATER STATE PARK.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
High Wind, Clinton
- When
- May 13, 8:26 PM EST to 9:00 PM EST
- Where
- Clinton forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $2,000
- Reported by
- Official NWS Observations
- Coordinates
- 39.415, -83.808 (the zone’s center; the record gives no point)
A 61 mph gust was recorded at NWS Wilmington. A 56 mph gust also occurred at the Wilmington ASOS (ILN).
Thunderstorm Wind, Auglaize
- When
- May 14, 3:15 AM EST to 3:19 AM EST
- Where
- Auglaize County, Minster
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 40.400, -84.370
Several 10-12 diameter trees were downed in Minster.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, May 13, 20093 deaths · 6 injured · $5.1 million · EF2 · 23 events
- Tornadoes and Flash Flooding in Oklahoma, May 13 to 14, 20097 injured · $50 million · EF2 · 76 events
- Tornadoes and Flash Flooding in Illinois, May 13 to 14, 2009$873,000 · EF1 · 61 events
- Damaging Winds in Indiana, May 13 to 14, 2009$5.0 million · 55 kt wind · 4 events
- Flash Flooding and Lightning Strike in Alabama, May 13, 2009$2.0 million · 3 events
- Flash Flooding and Hail in Missouri, May 13, 20091 injured · $130,000 · 1.25 in hail · 37 events
- Tornado and Flash Flood in Kansas, May 13, 2009$100,000 · EF1 · 10 events
- Flash Flooding and Flooding in Indiana, May 13 to 14, 2009$78,000 · 61 kt wind · 37 events
- Flooding in Indiana, May 13 to 29, 2009$113,000 · 27 events
- Flash Flood and Hail in Illinois, May 13 to 14, 2009$202,000 · 65 kt wind · 14 events
- Damaging Wind in Wisconsin, May 13, 2009$165,000 · 78 kt wind · 1 event
- Flash Flood and Hail in Oklahoma, May 13 to 14, 2009$20,000 · 1 in hail · 43 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169170, 169171.